Utah, 2018High Wind in Utah, December 11 to 13, 2018
December 11 to 13, 2018 · NWS SLC · 2 events in 2 counties and zones
A shortwave trough moved through the area, producing strong winds over mountain locations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved through the area, producing strong winds over mountain locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 11, 4:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Dec 11, 4:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
448 PM MST Tue Dec 11 2018
.SYNOPSIS...The next stronger and colder storm system entering the
Pacific Northwest this evening will reach Utah by early Wednesday.
This storm will bring accumulating snow to the northern half of
the forecast area and eliminate the persistent valley inversions
over northern and western Utah. High pressure aloft will return
by late in the week.
&&
.SHORT TERM (Until 00Z Saturday)...The cold core upper trough
currently along the BritCol coast will continue southeast into the
Pacific Northwest early this evening. From there this feature will
continue southeast into northern Utah early Wednesday, then east
away from the area Wednesday evening.
The leading surface cold front is still on track to reach far
northern Utah late tonight, then sweep south across the entire
state by early Wednesday evening. Strong low-level cold advection
trailing this boundary along with solid dynamic lift and deep
layer instability settling into northern Utah will create a rather
favorable environment for strong synoptic-scale lift through the
morning hours. Anticipating enough accumulation in the northern
valleys to impact the morning commute north of the Salt Lake City
area. Snow will continue south across the urban corridor where it
will persist into the afternoon.
A couple of scenarios will exist to support moderate to heavy
snow during the afternoon through early evening hours. In the
central and southern Wasatch the conditionally unstable air mass
extending above 500 mb along with a favorable mean layer flow
into the terrain should generate periods of heavy mountain snows
through early evening. These snows will linger through the balance
of the evening, though accumulations will rapidly taper off as
the air mass dries and stabilizes across the north. A second
scenario would be a short period of lake enhanced snows across
Salt Lake and possibly northern Utah counties. Local studies
suggest a better than average chance of this occurring, though the
duration could be on the short side. Nonetheless, this
enhancement will bring additional snows to valleys and downwind
mountains and could have a significant impact on travel during the
afternoon commute.
Post-frontal winds will be an issue across the northwest
desert/Salt Flats late Wednesday morning through early evening.
Strong winds will likely decrease quickly during the evening as
the winds aloft decouple from surface winds. A second area of
concern could show up across the far south as the front remains
strong and the near 700mb winds exceed 40 knots.
This storm system brings an added bonus in that it will break down
the valley inversions and finally kick out the fog and haze of
the past several days. This break in bad air may be short-lived as
high pressure aloft will return late in the week.
.LONG TERM (After 00Z Saturday)...Several weak systems are expected
to influence the forecast area this weekend and early next week.
The first is a shortwave trough expected to graze northwest Utah
Saturday morning. A weak and mostly dry cold front will move through
the area, however no significant cool down or precipitation is
expected due to the baroclinic zone remaining well north of the
forecast area. The weak system will quickly give way to ridging
Sunday with rather strong warm air advection taking place in the mid
levels. A roughly 5 degrees/24 hours increase at the h7 and h5
levels is expected between Saturday and Sunday afternoons. The
effect of this will be slightly warmer temps with dry weather Sunday.
Continuing the sea-saw pattern...another trough will approach the
forecast area early next week. Differences emerge between the
deterministic globals as to the timing and depth of this system,
however the NAEFS and EPS means indicate passage occurring Monday
night/Tuesday morning. ATTM, the deterministic guidance is split
between keeping the trough as an open wave or a southern pocket of
cold air cutting off and propagating south of Utah. Regardless of
the outcome, the trough will be filling at the time, keeping any
impacts to a minimum. The current forecast package includes a slight
chance of PoPs throughout much of the state given the uncertainty
of the location of the strongest lift with the system. Looking
slightly beyond the extended forecast, both the NAEFS and EPS
guidance is suggesting a stronger ridge with a high centered off the
SoCal coast developing mid next week.
&&
.AVIATION...Expect borderline MVFR/IFR conditions to persist in low
stratus through the evening. Stratus is expected to scatter out
later in the overnight period (around 09-10Z) however there is a 30
percent chance it lingers through the period. A cold front will
bring gusty northerly winds along with IFR snow starting about 14-
16Z. Winds should shift to the south around 00-02Z with southerly
winds persisting until the front arrives.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 6 AM to 9 PM MST Wednesday for
UTZ008.
Winter Weather Advisory from 5 AM to 6 PM MST Wednesday for
UTZ007.
Wind Advisory from 10 AM to 10 PM MST Wednesday for UTZ005.
Winter Weather Advisory from 7 AM to 9 PM MST Wednesday for
UTZ003-004.
Winter Weather Advisory from 6 AM to 1 PM MST Wednesday for
UTZ001-002.
WY...None.
&&
SHORT TERM...CONGER
LONG TERM...BONNETTE
AVIATION...CARR
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Dec 11, 6:03 AM MST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
603 AM MST Tue Dec 11 2018
UTZ001>016-019>021-517-518-WYZ021-121400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
603 AM MST Tue Dec 11 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Poor air quality can be expected once again in many valley areas
as inversions remain in place.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A strong storm system will cross the region Wednesday. This
system is expected to produce accumulating snowfall in northern
and portions of central Utah and impact the morning commute across
northern Utah. Strong gusty winds will occur behind the cold
front Wednesday, especially across the West Desert, Southwest
Wyoming, Uinta Basin, and Castle Country.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Wasatch Mountains I-80 North
- When
- December 11, 6:00 PM MST to December 13, 1:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
The Ogden Peak sensor recorded a peak wind gust of 75 mph.
High Wind, Wasatch Mountains South of I-80
- When
- December 11, 6:00 PM MST to December 13, 3:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Reported by
- Mesonet
The Central Wasatch Peaks sensor recorded a maximum wind gust of 92 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 11, 20181 death · $61,000 · 18 events
- High Wind and Strong Wind in Wyoming, December 11 to 12, 20181 death · 54 kt wind · 5 events
- Freezing Fog in Alabama, December 11, 201811 events
- Heavy Snow in Idaho, December 11 to 12, 20189 events
- High Wind in Montana, December 11, 201862 kt wind · 7 events
- Winter Storm and High Wind in Wyoming, December 11 to 12, 201863 kt wind · 7 events
- Freezing Fog in Tennessee, December 11, 20183 events
- High Wind in Montana, December 11 to 12, 201870 kt wind · 3 events
- Freezing Fog in Tennessee, December 11, 20182 events
- Winter Storm in Montana, December 11 to 12, 20182 events
- Winter Storm in Idaho, December 11 to 12, 20182 events
- Debris Flow and Winter Weather in Oregon, December 11 to 12, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796072, 796073.